Alert archive / Georgia / Tornado Warnings in 2008
Tornado Warning 27, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at May 21, 2008, 4:42 PM EDT for Lowndes County, Georgia. It was in force for 20 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2008, 4:42 PM EDT (20:42 UTC)
- Expired
- May 21, 2008, 5:02 PM EDT
- In force
- 20 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Lowndes County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:50 PM EDT | TSTM WND DMG | S Lake Park, GA | LARGE TREE DOWN ON U.S. HIGHWAY 41. |
| May 21, 4:55 PM EDT | HAIL 1.25 | 7 Wsw Statenville, GA | A STORM SPOTTER 7 MILES WEST-SOUTHWEST OF STATENVILLE REPORTED HALF DOLLAR SIZE HAIL AND .72 INCHES OF RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:26 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1164 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KTAE 212043
TORTAE
GAC185-212115-
/O.NEW.KTAE.TO.W.0027.080521T2042Z-080521T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
442 PM EDT WED MAY 21 2008
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* TORNADO WARNING FOR...
SOUTH CENTRAL LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...
* UNTIL 515 PM EDT
* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING TORNADO NEAR TWIN LAKES...OR 10 MILES SOUTH OF
VALDOSTA...MOVING EAST AT 20 MPH.
* THE TORNADO WILL BE NEAR...
TWIN LAKES BY 450 PM EDT...
LAKE PARK BY 455 PM EDT...
MELROSE BY 510 PM EDT...
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST ALABAMA AND CENTRAL FLORIDA AND
SOUTHWESTERN GEORGIA.
LAT...LON 3070 8311 3063 8311 3061 8314 3061 8316
3069 8330 3073 8328
TIME...MOT...LOC 2042Z 289DEG 17KT 3070 8324
$$
85-GIBBS1 follow-up statement
000
WWUS52 KTAE 212102
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
501 PM EDT WED MAY 21 2008
GAC185-212111-
/O.CAN.KTAE.TO.W.0027.000000T0000Z-080521T2115Z/
LOWNDES GA-
501 PM EDT WED MAY 21 2008
...THE TORNADO WARNING FOR SOUTH CENTRAL LOWNDES COUNTY IS
CANCELLED...
THIS STORM HAS NOW PUSHED EAST OF LOWNDES COUNTY INTO ECHOLS.
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR SOUTHEAST ALABAMA AND CENTRAL FLORIDA AND
SOUTHWESTERN GEORGIA.
LAT...LON 3070 8311 3063 8311 3061 8314 3061 8316
3069 8330 3073 8328
TIME...MOT...LOC 2101Z 289DEG 17KT 3067 8314
$$
85-GIBBSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 21, 3:05 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 21, 3:05 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TALLAHASSEE FL 305 PM EDT WED MAY 21 2008 ...CORRECTED WATCH EXPIRATION TIME IN SYNOPSIS... .SYNOPSIS...HIGHLY AMPLIFIED MID/UPPER LEVEL PATTERN DOMINATES THE NATION THIS AFTERNOON, WITH A PLAINS RIDGE SANDWICHED BETWEEN TROUGHS OVER THE INTERMOUNTAIN WEST AND ERN CONUS. THE LATEST REGIONAL SURFACE ANALYSIS SHOWS THE QUASI-STATIONARY FRONT EXTENDING FROM SERN SC THROUGH CNTRL GA, SRN AL AND MS. BLANKET OF LOW CLOUDS HAS BEEN GRADUALLY SCATTERING OUT DURING THE PAST FEW HOURS. DESPITE WEAK FRONTAL CONVERGENCE, STRONG HEATING WILL BE SUFFICIENT FOR RAPID CONVECTIVE INITIATION IN WEAKLY CAPPED ATMOSPHERE. STEEP MID LAPSE RATES AND 30-40 KT DEEP LAYER SHEAR WILL PROMOTE THE DEVELOPMENT OF A FEW STRONG TO SEVERE STORMS FROM MID AFTERNOON THROUGH EARLY EVENING. ALREADY SEEING ISOLD STORMS FORMING OVER SRN GA, AND WILL SEE ADDITIONAL STORMS. THE MAIN THREATS OF THE SEVERE STORMS THAT DEVELOP WILL BE HAIL AND DAMAGING WIND GUSTS. THE SPC HAS JUST ISSUED SVR TSTM WATCH #332 UNTIL 10 PM EDT/9 PM CDT. OUTSIDE THE CONVECTION, VERY WARM AND HUMID CONDITIONS WILL PREVAIL FOR THE REMAINDER OF THE AFTERNOON WITH TEMPS REACHING THE UPPER 80S AND LOWER 90S. IT WILL BE BREEZY, ESPECIALLY NEAR THE COAST AND OVER THE COASTAL WATERS WITH SUSTAINED W-SW WINDS AROUND 15 KTS WITH HIGHER GUSTS. && .SHORT TERM (TONIGHT-FRIDAY NIGHT)...12Z NUMERICAL MODELS IN GENERAL AGREEMENT THIS PERIOD, WITH THE CONTINUATION THE HIGHLY AMPLIFIED MID/UPPER LEVELS. CLOSED LOWS OVER THE SWRN AND NERN CORNERS OF THE CONUS INITIALLY WILL MAINTAIN THEIR POSITIONS THROUGH THURSDAY. THEN THE NERN CONUS LOW HEADS OUT INTO THE ATLANTIC, WHILE THE WRN CONUS LOW BECOMES THE DOMINANT FEATURE, WITH A SHARP RIDGE FROM THE NRN GULF INTO THE UPPER MIDWEST BY FRIDAY EVENING. A SHORT WAVE OVER SRN TX THIS EVENING WILL MOVE NEWD TOWARD THE GULF COAST THURSDAY AFTERNOON, AND ACROSS OUR CWA ON FRIDAY. HAVE RAISED POPS TO 30 PERCENT FOR MOST OF THE CWA FOR THE LATE AFTERNOON AND EVENING PERIODS FOR EXPECTED CONVECTIVE TRENDS. THEN POPS DECREASE TO SILENT 10S OVERNIGHT. STALLED FRONT OVER SRN AL AND GA WILL BEGIN TO LIFT NWD AS A WARM FRONT ON THURSDAY IN RESPONSE TO APPROACHING SHORT WAVE AND SURFACE LOW PRESSURE FROM THE SW. THEN DEEP LAYER MOISTURE AND LARGE SCALE LIFT WILL OVERSPREAD THE REGION FROM SW TO NE BEGINNING THURSDAY AFTERNOON AND LINGERING THROUGH FRIDAY AFTERNOON. MODEL PRECIP WATER VALUES WILL INCREASE FROM 1.5 TO OVER 2 INCHES OVERNIGHT THURSDAY INTO FRIDAY. WHILE THE SEVERE POTENTIAL WILL BE MINIMAL DUE TO MOIST ADIABATIC LAPSE RATES, RAINFALL OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS CAN BE EXPECTED. AS THE LIFT AND MOISTURE DEPART THE CWA TO THE EAST FRIDAY EVENING, POPS DECREASE TO 20 PERCENT. .LONG TERM (SATURDAY-WEDNESDAY)...A NEW UPPER LOW WHICH WILL FORM OVER THE INTERMOUNTAIN WEST WILL RETROGRADE TOWARDS THE CA/OR COAST. THIS WILL ALLOW THE UPPER RIDGE WHICH WILL EXTEND FROM THE CNTRL GULF COAST NWD UP THE MS RIVER TO SLIDE WWD AS WELL...RESULTING IN A SHARP TROUGH DOWN THE ERN SEABOARD. THIS TROUGH WILL HELP PUSH A BACKDOOR COLD FRONT THROUGH THE REGION ON SUNDAY WHICH WILL FINALLY PUT AN END TO THE UNSETTLED CONDITIONS BY MEMORIAL DAY. A CANADIAN SFC RIDGE WILL BUILD IN FROM THE N AND NE. THE 12 UTC ECMWF FROM TUE AFTN SHOWS ESSENTIALLY THE SAME SOLUTION AS THE LATEST 00 UTC GFS...ONLY IT IS ABOUT 12-18 HRS FASTER WITH THE WHOLE PROCESS WHICH WOULD SALVAGE BETTER VACATION WEATHER FOR THE REMAINING 2/3 OF THE HOLIDAY WEEKEND. WILL BE VERY INTERESTING TO NOTE ANY TRENDS FROM THE 00 UTC ECMWF RUN WHEN IT BECOMES AVAILABLE...AS THE PREVIOUS 12 UTC GFS WAS FASTER AS WELL. && .MARINE...THE PRESSURE GRADIENT BETWEEN A HIGH PRESSURE RIDGE OVER THE GULF OF MEXICO AND AN APPROACHING COLD FRONT NORTH OF THE COASTAL WATERS WILL KEEP WINDS AT CAUTIONARY LEVELS THROUGH EARLY THIS EVENING. WINDS AND SEAS SHOULD WILL DECREASE BELOW HEADLINE CRITERIA TONIGHT AND THURSDAY BEFORE INCREASING ONCE AGAIN THURSDAY NIGHT AND FRIDAY MORNING AHEAD OF THE SURFACE LOW PRESSURE SYSTEM. WINDS AND SEAS WILL DECREASE FRIDAY NIGHT AND REMAIN LOW THROUGH THE HOLIDAY WEEKEND. && .AVIATION...BKN-OVC MVFR CIGS HAVE SCATTERED OUT AND LIFTED INTO VFR CATEGORY EARLY THIS AFTERNOON FOR ALL TERMINALS...WITH THE EXCEPTION OF KPFN WHERE PERIODS OF BKN MVFR CIGS WILL LIKELY CONTINUE INTO THE LATE AFTERNOON. AREA RESIDES JUST TO THE SOUTH OF A STATIONARY FRONTAL BOUNDARY AND STILL EXPECTING ISOLD-WDLY SCT SHOWERS AND/OR THUNDERSTORMS TO DEVELOP ALONG AND SOUTH OF THE BOUNDARY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. CHANCES WILL REMAIN LOW ENOUGH TO EXCLUDE TEMPO GROUPS AT ALL TERMINALS EXCEPT KVLD. WILL HANDLE THE SLIGHT CHANCE WITH CB MENTION AT ALL REMAINING TERMINALS. HOWEVER...ANY ISOLATED STORMS THAT ARE ABLE TO DEVELOP WILL HAVE A CHANCE TO BECOME STRONG TO SEVERE WITH HAIL AND VERY GUSTY WINDS THE MAIN THREATS. ISOLATED STORMS WILL DISSIPATE AFTER SUNSET WITH HIGH CLOUDS INCREASING. THERE WILL BE ENOUGH RESIDUAL MOISTURE SOUTH OF THE FRONT TO DEVELOP SOME PATCHY FOG AND HAVE MENTIONED MVFR CIGS FOR KTLH AND KVLD OVERNIGHT. && .FIRE WEATHER...NO CONCERNS THROUGH THE MEMORIAL DAY WEEKEND DUE TO EXPECTED RAINFALL AND AMPLE LOW LEVEL MOISTURE. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 69 87 68 85 70 / 30 30 50 60 20 PANAMA CITY 73 84 72 85 74 / 30 50 50 50 20 DOTHAN 67 87 68 86 70 / 20 40 40 40 20 ALBANY 65 89 68 86 68 / 20 30 40 40 20 VALDOSTA 67 88 68 84 68 / 30 30 50 60 30 CROSS CITY 67 88 69 84 69 / 20 40 50 60 30 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && AVIATION...MROCZKA LONG TERM...GOULD SHORT TERM/MARINE...JAMSKI
Hazardous weather outlook, May 21, 8:05 AM EDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 805 AM EDT WED MAY 21 2008 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-221000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 805 AM EDT WED MAY 21 2008 /705 AM CDT WED MAY 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... A WEAK COLD FRONT WILL APPROACH FROM THE NORTH TODAY AND STALL ACROSS SOUTHERN ALABAMA AND GEORGIA TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. ALTHOUGH DEEP LAYER MOISTURE WILL BE LIMITED...THE ATMOSPHERE WILL BE UNSTABLE. SOME OF THE STORMS THAT DEVELOP MAY BE STRONG TO SEVERE WITH THREATS FOR HAIL AND DAMAGING WIND GUSTS. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES AND SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION ON THE GULF WATERS TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE STALLED FRONT WILL MOVE NORTH AS A WARM FRONT ON THURSDAY. A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP IN THE GULF OF MEXICO AND MOVE NORTHEAST INTO THE REGION...PROVIDING GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS FOR THE END OF THE WEEK. A BACKDOOR FRONT WILL USHER IN A DRIER AIRMASS TO THE TRI-STATE REGION LATE SUNDAY INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. JAMSKI
In the hours before
Special weather statement, May 21, 3:43 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 343 PM EDT WED MAY 21 2008 GAZ159-212030- BROOKS- 343 PM EDT WED MAY 21 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BROOKS COUNTY IN SOUTHWEST GEORGIA... * UNTIL 430 PM EDT AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PAVO...OR 8 MILES NORTHWEST OF QUITMAN...MOVING EAST AT 20 TO 25 MPH. WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 85-GIBBS
Special weather statement, May 21, 4:13 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 413 PM EDT WED MAY 21 2008 GAZ160-161-212100- LANIER-LOWNDES- 413 PM EDT WED MAY 21 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LANIER AND LOWNDES COUNTIES IN SOUTH CENTRAL GEORGIA... * UNTIL 500 PM EDT AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WEST VALDOSTA...OR 6 MILES WEST OF VALDOSTA...MOVING EAST AT 25 TO 30 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 85-GIBBS
Local storm report, May 21, 4:40 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
440 PM EDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL WEST VALDOSTA 30.82N 83.32W
05/21/2008 E0.75 INCH LOWNDES GA TRAINED SPOTTER
PEA TO PENNY SIZE HAIL REPORTED BY TRAINED SPOTTER NEAR
THE MALL.
&&
CWThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:20 PM EDT | Severe Thunderstorm Warning | TAE | Lowndes | 40 min |
Nearby
Tornado Warnings in Georgia, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.